Kansas, 2024

Hail and Damaging Winds in Kansas, July 3, 2024

July 3, 2024 · NWS GLD · 4 events in 3 counties and zones

Thunderstorms that originated from eastern Colorado moved into western Kansas producing numerous instances of severe wind up to 70 mph. Tree damage from thunderstorm winds was reported in Rawlins county along with nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms that originated from eastern Colorado moved into western Kansas producing numerous instances of severe wind up to 70 mph. Tree damage from thunderstorm winds was reported in Rawlins county along with nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 5:18 PM CST, 1 hour 43 minutes earlier. Its key messages:

  • Severe storms are possible this afternoon/evening, and will be capable of producing hail up to 3 inches, wind gusts to 80 mph, and a tornado or two.
  • Breezy 4th of July; normal to below normal temperatures into early next week.
Area forecast discussion, Jul 3, 5:18 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
518 PM MDT Wed Jul 3 2024

.KEY MESSAGES...

- Severe storms are possible this afternoon/evening, and will be
  capable of producing hail up to 3 inches, wind gusts to 80
  mph, and a tornado or two.

- Breezy 4th of July; normal to below normal temperatures into
  early next week.

&&

.UPDATE...
Issued at 340 PM MDT Wed Jul 3 2024

Severe Thunderstorm Watch #502 is in effect over the entire Tri
State area through 900 PM MDT/1000 PM CDT. All threats are
possible with large hail(2-3") and damaging gusts(70-80 mph) the
main ones. A brief tornado or landspout is possible as well,
along with locally heavy rainfall that may produce some
flooding.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 204 PM MDT Wed Jul 3 2024

Across the Tri State region this afternoon, skies are a partly to
mostly sunny mix as lingering/increasing cumulus remains from this
morning, and has been slowly increasing this afternoon.
Temperatures as of 100 PM MDT are ranging in the 80s with a
persistent southerly flow area-wide, with gusts up to 30 mph at
times.

The main wx concerns for the short term period will be the threat
for severe thunderstorms this afternoon and evening.

Currently there are a couple weak persistent boundaries along/north
of Highway 36, and a large front/trough over northeast Colorado just
west of Yuma and Kit Carson counties.

The latest CAMs are showing the front to the west to be the main
initiator of rw/trw. Both the HRRR and NamNest are showing a broken
line of storms developing/approaching the western CWA boundary
around 22z, potentially in 2-3 segments to start. These clusters of
storms will then push through the CWA and possibly forming into one
line around Highway 27 then push E/SE through the remainder of the
area. 40-60% chance of precip during the peak times through 03z.

The latest SPC Meso Analysis is showing 1500-3000j/kg of SBCape
already spread out over the CWA after main cloud cover dissipated
west to east by midday. DCape from Highway 27 west is ranging from
1000-1500j/kg with the highest numbers closest to the front
previously mentioned. Bulk effective shear is 30-40 knots from the
W/NW. Low level lapse rates are increasing into the 8-9C/km over
portions of the CWA, while mid level numbers are highest near
the front off west around 8-9C/km, but are slowly increasing
east towards our area.

With this, will be looking for all hazards possible for the region
through this evening. SPC still carries a Slight Risk for severe
over us with hatched hail/wind threats. Could see the wind more as
storms move east into Kansas, but hail could be the initial threat.
The difference between today and past few days is the lower levels
are not as dry, making hail more possible. Enhanced Stretching
parameter around 6 is now over the CWA, and with CAMs showing a
potential bowing structure in KS after 00z Thursday, potential for
QLCS tornadoes spin ups does exist. High PW values from 1-1.2" west
increase to 1.3-1.6" in the east, making locally heavy rainfall a
possibility. WPC carries a Marginal Risk for excessive rainfall as a
result.

Looking for precip to taper from west to east between 00z-06z, with
some lingering scattered rw/trw in the east before exiting.

Thursday and Thursday night looks to remain mostly dry. There is a
low chance(15-20%) for a rw/trw in the far SW due to a weak
shortwave passage.

For temps, looking for highs on Thursday to range in the upper 70s
into the mid 80s. Overnight lows for tonight will range in the mid
50s west into the mid 60s east. For Thursday night, in the 50s area-
wide with warmest locales east of Highway 25.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 1214 PM MDT Wed Jul 3 2024

NW flow looks to be present across the Plains as a highly
amplified ridge develops across the western CONUS. Will be
continuing to watch for daily chances for showers and storms as
this is a pattern that is favorable for subtle waves moving
along the eastern periphery of the amplified ridge.

Slight chance to chance pops (20-40%) look to remain across the CWA
for most days with perhaps the relatively more favorable days
looking to be Saturday and Sunday as guidance is hinting at a
stronger wave within the northwest flow to impact the area. It does
appear that there may be some severe weather potential with it with
shear around 30-40 knots across the area and CAPE between 1000-1500
j/kg but is a bit to earlier to nail down exact specifics at this
time.

As for temperatures they are looking to continue to remain near
normal to below normal with highs generally in the 80s across
the area. The exception does look to be Saturday where some low
90s could sneak into the area. Temperatures do look to increase
as towards the start of the new work week as the ridge and
associated surface high start move more easterly. As this occurs
then the chances for rain will begin to diminish with it as
well.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 511 PM MDT Wed Jul 3 2024

For KGLD, through at least 06z Thursday there will be at least
low chances for a thunderstorm to impact the terminal or be in
the vicinity. Right now through 02z, 6sm miles reduction to
visibility with hail possible. From 06z onward, mainly VFR
expected w/ the chance for MVFR ceilings from 11z-13z. Winds,
south 15-25kts through 06z Thursday, then dropping to south-
southwest 10kts. By 11z, northwest 15-25kts.

For KMCK, mainly VFR conditions expected. There could be VCTS
impacting the terminal through about 11z Thursday along with
light rain. Low confidence on timing, but will update as some
develop/approach the area. 11z-14z Thursday, MVFR ceilings
possible then VFR from 14z onward. Winds, south-southeast
15-25kts through about 03z, then 10kts. By 11z, northwest
10-20kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...Trigg
AVIATION...JN
Hazardous weather outlook, Jul 3, 3:39 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
339 PM MDT Wed Jul 3 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
339 PM MDT Wed Jul 3 2024 /439 PM CDT Wed Jul 3 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect until 900 PM MDT for the
entire Tri State area. Threats include up to large hail up to 2 to 3
inches, damaging wind gusts up to 70 to 80 mph, brief tornadoes or
landspouts and even locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any storm reports to
NWS Goodland via phone, email or social media.

In the hours before

Local storm report, Jul 3, 5:57 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
557 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Blowing Dust     12 NNW Ruleton          39.52N 101.93W
07/03/2024                   Sherman            KS   Trained Spotter

            0.5 mile visibility in blowing dust.

&&

CA
Special weather statement, Jul 3, 5:58 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
558 PM MDT Wed Jul 3 2024

COZ091-KSZ001-013-040030-
Kit Carson County CO-Sherman KS-Cheyenne KS-
558 PM MDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS THROUGH 630 PM MDT/730 PM CDT/...

At 556 PM MDT/656 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles east of Bonny
Reservoir to 10 miles north of Stratton to 6 miles southwest of
Flagler. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 55 mph, torrential rainfall and brief,
         localized reductions in visibility associated with blowing
         dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Seibert and Vona around 600 PM MDT.
  Stratton around 605 PM MDT.

Other locations in the path of these storms include Bethune.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 21.
 Interstate 70 in Colorado between mile markers 391 and 450.
 Highway 385 between mile markers 183 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado...and northwestern
Kansas.

&&

LAT...LON 3932 10315 3957 10239 3957 10205 3967 10205
      3971 10194 3969 10180 3965 10163 3949 10156
      3932 10166 3922 10240 3906 10316
TIME...MOT...LOC 2356Z 315DEG 19KT 3958 10199 3944 10255 3923 10314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 3, 6:22 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
622 PM MDT Wed Jul 3 2024

COZ091-092-KSZ013-027-040045-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
622 PM MDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHEYENNE AND SOUTHERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHWESTERN WALLACE
COUNTY IN WEST CENTRAL KANSAS AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS THROUGH 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Goodland to 5 miles
southeast of Bethune to 11 miles northeast of Boyero. Movement was
southeast at 25 mph.

HAZARD...Wind gusts up to 55 mph, pea sized hail, torrential
         rainfall and localized reductions in visibility associated
         with blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Goodland and Ruleton around 625 PM MDT.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 35.
 Interstate 70 in Colorado between mile markers 429 and 450.
 Highway 385 between mile markers 161 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and northwestern and west central Kansas.

&&

LAT...LON 3909 10316 3929 10241 3956 10154 3957 10139
      3917 10139 3903 10206 3875 10316
TIME...MOT...LOC 0021Z 317DEG 23KT 3939 10179 3924 10235 3905 10311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 3, 6:35 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
735 PM CDT Wed Jul 3 2024

KSZ001-002-040100-
Rawlins KS-Cheyenne KS-
735 PM CDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEYENNE AND WESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS THROUGH 800 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Bird City, or 10 miles east of St. Francis, moving east
at 30 mph.

HAZARD...Wind gusts up to 55 mph, pea size hail and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bird City around 740 PM CDT.
  McDonald around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

&&

LAT...LON 3965 10175 3989 10176 3995 10132 3958 10131
TIME...MOT...LOC 0034Z 273DEG 28KT 3976 10161

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Jul 3, 6:47 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
647 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             1 W Goodland            39.34N 101.73W
07/03/2024  E0.50 Inch       Sherman            KS   Public

            Report from mPING: Half-inch (0.50 in.).

&&

KMK
Special weather statement, Jul 3, 6:54 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
654 PM MDT Wed Jul 3 2024

COZ091-092-KSZ013-014-027-028-040130-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Thomas KS-
Logan KS-Sherman KS-
654 PM MDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT CHEYENNE AND SOUTHERN KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO...NORTHERN WALLACE COUNTY IN WEST
CENTRAL KANSAS...SOUTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS AND SOUTHERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS THROUGH 730 PM MDT/830 PM CDT/...

At 653 PM MDT/753 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles west of Brewster to
14 miles south of Burlington to 14 miles east of Boyero. Movement was
southeast at 30 mph.

HAZARD...Wind gusts up to 55 mph, pea size hail, torrential rainfall
         and brief, localized reductions in visibility associated
         with blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Kit Carson around 710 PM MDT.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 5 and 41.
 Highway 385 between mile markers 152 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for east central Colorado...and northwestern and west central
Kansas.

&&

LAT...LON 3910 10316 3943 10143 3944 10131 3915 10121
      3904 10136 3893 10176 3888 10211 3867 10316
TIME...MOT...LOC 0053Z 319DEG 24KT 3935 10147 3910 10225 3891 10300

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent

The radar

The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rawlins

When
July 3, 7:01 PM CST to 7:06 PM CST
Where
Rawlins County, 0.1 mi N of Mc Donald
Measured
0.88 in hail
Reported by
Public
Coordinates
39.781, -101.370

Pea to nickel sized hail, starting to accumulate, hail lasted about 5 minutes.

Thunderstorm Wind, Rawlins

When
July 3, 7:15 PM CST
Where
Rawlins County, 4.33 mi N of Blakeman
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.882, -101.111

Many three and a half inch diameter green tree limbs blown down.

Thunderstorm Wind, Sheridan

When
July 3, 8:14 PM CST
Where
Sheridan County, 4.31 mi S of Selden
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.468, -100.571

KKSSELDE4 Wunderground station reported the wind gust.

Thunderstorm Wind, Graham

When
July 3, 9:22 PM CST to 9:35 PM CST
Where
Graham County, 0.69 mi S of (Hlc)hill City Muni
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.830

The ASOS at the Hill City airport (KHLC) reported a peak wind gust of 71 mph. Additional gusts of 60 and 69 mph were also reported at the site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199391, 1199387, 1199393, 1199394.